Translator Disclaimer
August 2022 Two-step Bayesian methods for generalized regression driven by partial differential equations
Prithwish Bhaumik, Wenli Shi, Subhashis Ghosal
Author Affiliations +
Bernoulli 28(3): 1625-1647 (August 2022). DOI: 10.3150/21-BEJ1363

Abstract

In certain non-linear regression models, the functional form of the regression function is not explicitly available, but is only described by a set of differential equations. For regression models described by a set of ordinary differential equations (ODEs), both Bayesian and non-Bayesian methods for inference were developed in the literature. In this paper, we consider a Bayesian approach to non-linear regression with respect to a multidimensional predictor variable given by a set of partial differential equations (PDEs). We consider a computationally convenient two-step approach by first representing the functions nonparametrically, constructing a finite random series prior using tensor products of B-splines and directly inducing a posterior distribution on parameter space through an appropriate projection map. By considering three different choices of the projection map, we propose three different approaches with their merits. We allow generalized non-linear regression with the response variable following an exponential family of distributions, extending the method beyond regression with additive normal errors. We establish Bernstein-von Mises type theorems which show n-consistency and asymptotically correct frequentist coverage of Bayesian credible regions. We also conduct a simulation study to evaluate the finite sample performances of the proposed methods.

Citation

Download Citation

Prithwish Bhaumik. Wenli Shi. Subhashis Ghosal. "Two-step Bayesian methods for generalized regression driven by partial differential equations." Bernoulli 28 (3) 1625 - 1647, August 2022. https://doi.org/10.3150/21-BEJ1363

Information

Received: 1 April 2020; Published: August 2022
First available in Project Euclid: 25 April 2022

Digital Object Identifier: 10.3150/21-BEJ1363

Keywords: Bernstein-von Mises theorem , B-splines , contiguity , generalized regression , partial differential equation , projection posterior , Tensor products , two-step method

JOURNAL ARTICLE
23 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.28 • No. 3 • August 2022
Back to Top